Wyoming, 2007

Hail and Damaging Wind in Wyoming, April 18, 2007

April 18, 2007 · NWS UNR · 2 events in 2 counties and zones

An upper level disturbance brought thunderstorms to parts of northeast Wyoming during the late afternoon and evening hours. Gusty winds and hail accompanied a few of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An upper level disturbance brought thunderstorms to parts of northeast Wyoming during the late afternoon and evening hours. Gusty winds and hail accompanied a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 7:35 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 18, 7:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT WED APR 18 2007

.DISCUSSION...02Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY. WATER
VAPOUR SHOWED INITIAL SHORTWAVE MOVING NORTH THROUGH EASTERN WY/MT.
THIS WAVE BROUGHT US OUR INITIAL TS ACTIVITY...ALONG NARROW BAND OF
500J/KG CAPE WITH MARGINAL SHEAR. UPPER LOW NEAR SALT LAKE CITY WILL
SPIN THE MAIN WAVE INTO THE NORTHERN PLAINS OVERNIGHT. MODEL
VERTICAL MOTIONS AS WELL AS QG FORCING RAPIDLY INCREASES
OVERNIGHT...SO EXPECT BLOSSOMING RADAR RETURNS AFTER MIDNIGHT AND
ESPECIALLY TOWARD MORNING. WILL DROP POPS OVER MOST OF SD FOR THIS
EVENING.

GRADIENT WILL SUPPORT WINDY CONDITIONS OVERNIGHT...BUT WIDESPREAD
HEADLINE WIND SPEEDS ARE OVER. HAVE DROPPED WIND ADVISORY AND HIGH
WIND WARNING.

LOOKING AHEAD TO THURSDAY...IF WE CAN MANAGE TO NOT GET DRY
SLOTTED...SHOULD BE A DECENT BLOB OF RAIN OVER THE CWA IN THE
MORNING...WITH MORE SPOTTY/CONVECTIVE TYPE PRECIPITATION IN THE
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON
Hazardous weather outlook, Apr 18, 5:30 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT WED APR 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) WED APR 18 2007

...WIND ADVISORY IN EFFECT FROM 900 AM MDT UNTIL 900 PM MDT FOR MUCH
OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING OVER NORTHEAST
WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SOUTH TO SOUTHEAST WINDS
WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH. THE WINDS WILL
SLOWLY TAPER OFF THIS EVENING.

AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA WILL RESULT IN
THUNDERSTORMS DEVELOPING OVER NORTHEAST WYOMING THIS AFTERNOON
BEFORE SPREADING INTO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THROUGH
THE EVENING HOURS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...A FEW OF THE STORMS OVER NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA MAY HAVE THE POTENTIAL TO BECOME
SEVERE LATE THIS AFTERNOON INTO EARLY THIS EVENING. IF ANY DO BECOME
SEVERE...LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY...MAINLY
OVER WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA. THE STORMS ON
THURSDAY ARE NOT EXPECTED TO BECOME SEVERE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME FRIDAY EVENING INTO
SATURDAY AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE AREA.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE ON
SATURDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA EAST OF A
LINE FROM PHILIP TO MARTIN. THE PRIMARY THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crook

When
April 18, 8:00 PM MST to 8:15 PM MST
Where
Crook County, 2 mi N of Moorcroft
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.299, -104.950

Strong winds blew the roof off a garage. Winds were estimated around 60 mph.

Hail, Campbell

When
April 18, 8:50 PM MST
Where
Campbell County, 11 mi E of Gillette
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.280, -105.258

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16144, 16141.